Nebraska, 2004

Flash Flood and Hail in Nebraska, June 15, 2004

June 15, 2004 · NWS LBF · 28 events in 9 counties and zones

24 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$68,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 15, 1:28 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 1:28 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT TUE JUN 15 2004

.DISCUSSION...
SFC FRONT AND OUTFLOW BOUNDARY LIFTING NORTH FROM OVERNIGHT MCS HAVE
CAUSED CONVERGENCE AND WEAK TOWERING CU TO FORM FROM CNTRL GARDEN CO
THROUGH VTN. THIS COULD BE A FOCUS FOR SEVER STORM BY LATE
AFTERNOON. 18Z LBF SOUNDING MODIFIED SHOWS CAPES TO AROUND 2500 J/KG
BUT MARGINAL DEEP LAYER SHEAR TO FAVOR MULTICELL STORMS RATHER THAN
SUPERCELLS. NICE WAVE LIFTING NORTHEAST FORM NRN AZ/NM AIDING
CONSIDERABLE EARLY AFTN CONVECTION IN CO. THIS BEGAN EARLIER THIS
MORNING AND IS A GOOD INDICATION OF A RATHER STRONG WAVE AND NOT
DIURNALLY DRIVEN GIVEN TIME OF DAY. THIS WAVE FORECAST SIMILARLY BY
THE ETA/GFS TO INTERACT WITH STALLED OUT SFC FRONT FROM NEAR IML TO
LBF TO BUB. AN MCS WILL LIKELY FORM IN NERN CO AND EXPAND
NORTHEASTWARD ALONG AND NORTH OF FRONT. HAVE RAISED POPS TO LIKELY
FOR SRN TWO THIRDS OF FA. HEAVY RAINFALL AND POSSIBLE LOCALIZED
FLOODING ARE POSSIBLE. HOWEVER GIVER VERY HIGH FFG VALUES...NO NEED
FOR A FFA. MCS WILL LIKELY LINGER THROUGH NOON WED IN THE EAST WITH
SOME LINGER SHOWERS POSSIBLE IN THE WEST INTO THE AFTERNOON. WED
HIGHS MUCH COOLER IN THE MID 60S. FRONT GETS DISPLACED FURTHER SOUTH
FOR WED NIGHT WITH BEST CHCS TO OUR SOUTH. CONTINUED COOL THU WITH
LOWER 70S THROUGHOUT. RAIN CHC RETURN THU NIGHT THROUGH FRIDAY NIGHT
AS UPPER TROUGH DROPS SOUTH FROM CANADA AND SFC LOW/FRONT DEVELOP
ACROSS ERN CO INTO KS.

&&

.EXTENDED...CONTINUE TO PREFER THE LESS AMPLIFIED TROUGH FROM THE
NRN PLAINS INTO THE GREAT LAKES AS WELL AS THE LOBE EXTENDED
WESTWARD INTO THE PAC NW. THIS IS IN GENERAL AGREEMENT BY THE 06Z
GFS/00Z CANADIAN/UKMET/ECMWF. THIS SOLUTION WOULD KEEP AREA IN A
MORE ZONAL REGIME AND SEASONABLE TEMPERATURES AS OPPOSED TO THE
00Z/15TH GFS RUN OF NW FLOW AND SLIGHTLY COOLER TEMPS. REGARDING
PRECIP...PREFER TO KEEP FCST DRY SATURDAY THROUGH TUESDAY.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Jun 15, 2:33 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE JUN 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-160217-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS TWO SYSTEM
WILL MOVE ACROSS THE REGION. FIRST A COLD FRONT WILL MOVE ACROSS
NORTH CENTRAL NEBRASKA WITH A SLIGHT CHANCE FOR THUNDERSTORMS TO
DEVELOP...MAINLY NORTH AND EAST OF NORTH PLATTE. THEN...OVERNIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVE NORTHEAST OUT OF COLORADO ACROSS WESTERN
NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS CONTINUES FOR WEDNESDAY AS THE UPPER
LEVEL DISTURBANCE WILL BE SLOW TO EXIT THE REGION. HOWEVER...SEVERE
THUNDERSTORMS ARE EXPECTED TO REMAIN EAST OF THE OUTLOOK AREA.

ANOTHER WAVE OF ENERGY WILL RIDE ACROSS THE PLAINS ON FRIDAY...WITH
THE CHANCE FOR THUNDERSTORMS...HOWEVER IT IS TOO EARLY TO DETERMINE
IF ANY OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MASEK

The radar

The North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Custer

When
June 15, 6:15 PM CST
Where
Custer County, 2 mi SW of Anselmo
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.600, -99.900

Hail, Lincoln

When
June 15, 6:17 PM CST
Where
Lincoln County, 3 mi SE of Maxwell
Measured
1 in hail
Property damage
$1,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -100.500

Hail, Perkins

When
June 15, 5:25 PM MST
Where
Perkins County, 7 mi SW of Madrid
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -101.633

Hail, Lincoln

When
June 15, 6:43 PM CST
Where
Lincoln County, Maxwell
Measured
1 in hail
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.083, -100.533

Hail, Lincoln

When
June 15, 7:10 PM CST
Where
Lincoln County, 1 mi E of Sutherland
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -101.117

Hail, Lincoln

When
June 15, 7:10 PM CST
Where
Lincoln County, 2 mi SE of North Platte
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -100.750

Hail, Perkins

When
June 15, 6:10 PM MST
Where
Perkins County, 5 mi W of Grant
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.850, -101.817

Hail, Loup

When
June 15, 7:15 PM CST
Where
Loup County, 6 mi SW of Almeria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -99.600

Hail, Lincoln

When
June 15, 7:25 PM CST
Where
Lincoln County, 5 mi W of Maxwell
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -100.633

Hail, Perkins

When
June 15, 6:30 PM MST
Where
Perkins County, 9 mi N of Madrid
Measured
2.5 in hail
Property damage
$7,000
Crop damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
40.983, -101.533

Hail, Perkins

When
June 15, 6:35 PM MST to 6:55 PM MST
Where
Perkins County, 4 mi NW of Brandon
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -101.950

Hail, Lincoln

When
June 15, 7:35 PM CST
Where
Lincoln County, 25 mi NE of North Platte
Measured
1 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.400, -100.450

Hail, Keith

When
June 15, 7:12 PM MST
Where
Keith County, 10 mi SE of Roscoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -101.450

Hail, Lincoln

When
June 15, 8:15 PM CST
Where
Lincoln County, 5 mi WNW of North Platte
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.183, -100.867

Hail, Custer

When
June 15, 8:20 PM CST
Where
Custer County, 8 mi NW of Merna
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -99.883

Thunderstorm Wind, Lincoln

When
June 15, 8:25 PM CST
Where
Lincoln County, 3 mi S of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.117, -101.000

Hail, Logan

When
June 15, 8:25 PM CST
Where
Logan County, 7 mi W of Stapleton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.650

Hail, Lincoln

When
June 15, 8:26 PM CST
Where
Lincoln County, 3 mi S of Hershey
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -101.000

Thunderstorm Wind, Chase

When
June 15, 7:40 PM MST
Where
Chase County, 2 mi SE of Imperial
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.500, -101.600

Hail, Lincoln

When
June 15, 8:50 PM CST
Where
Lincoln County, North Platte
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.150, -100.783

Hail, Lincoln

When
June 15, 9:04 PM CST
Where
Lincoln County, North Platte
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.150, -100.783

Hail, Hayes

When
June 15, 9:17 PM CST
Where
Hayes County, 6 mi S of Hayes Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -101.017

Hail, Keith

When
June 15, 8:20 PM MST
Where
Keith County, 6 mi S of Ogallala
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -101.717

Hail, Perkins

When
June 15, 8:25 PM MST
Where
Perkins County, 5 mi N of Elsie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.917, -101.383

Hail, Custer

When
June 15, 9:25 PM CST
Where
Custer County, 14 mi WNW of Oconto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -100.033

Hail, Frontier

When
June 15, 10:00 PM CST
Where
Frontier County, 14 mi S of Curtis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.433, -100.517

Thunderstorm Wind, Frontier

When
June 15, 10:00 PM CST
Where
Frontier County, 14 mi S of Curtis
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.433, -100.517

Flash Flood, Lincoln

When
June 15, 10:19 PM CST to 11:45 PM CST
Where
Lincoln County, 3 mi SE of North Platte
Reported by
LAW ENFORCEMENT
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Heavy rain led to flash flooding with water over the roadways in the vicinity of North Platte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406000, 5406001, 5405999, 5406002, 5406003, 5406004, 5406005, 5406092, 5406093, 5406090, 5406091, 5406094, 5406095, 5406096, 5406099, 5406098, 5406100, 5406097, 5406102, 5406103, 5406104, 5406101, 5406106, 5406105, 5406107, 5406108, 5406109, 5406110.